Aspirin Toxicity in Dogs
Overview of Aspirin Toxicity in Dogs
Aspirin toxicity (salicylate toxicity) is poisoning that occurs following the ingestion of aspirin or aspirin-containing products. Aspirin toxicity usually occurs because of the ingestion of improperly stored drugs or the administration of the incorrect dose of aspirin.
Cats are more susceptible to the effects of aspirin than are dogs because they are unable to metabolize the drug as quickly. Young animals are more susceptible to the toxic effects than are adult animals.
Aspirin toxicity may cause gastrointestinal problems, respiratory difficulties, neurological problems, bleeding disorders, and kidney failure. Gastrointestinal problems are common in dogs whereas central nervous system depression is most common in cats.
What to Watch For
- The most common symptoms of aspirin toxicity are the gastrointestinal effects such as loss of appetite, abdominal pain, nausea, vomiting, black stools and lethargy. Aspirin toxicity can lead to ulceration of the stomach or intestine and, in extreme cases, stomach or bowel perforation that causes a severe, life threatening, bacterial infection of the abdomen. Gastric (stomach) and intestinal bleeding may cause bloody vomit and melena (black, tarry stools).
- Aspirin stimulates the brain’s respiratory center so most dogs will pant excessively, although the dog may also experience extreme mental depression with decreased respirations.
- Neurological symptoms may include restlessness, anxiety, depression, incoordination and (rarely) seizures.
- Aspirin toxicity can cause acute kidney failure with symptoms such as vomiting, diarrhea, loss of appetite, lethargy, extreme thirst, and dilute urine. Owners may also notice that the urine is dilute (lighter in color) when the dog urinates. The symptoms of acute kidney failure are almost identical to the gastrointestinal symptoms of aspirin toxicity.
- Aspirin interferes with platelets, which are responsible for helping the blood to clot. Disruption of platelet function increases the amount of time it takes the blood to clot after being cut. Spontaneous bleeding may also occur causing pinpoint bruises to appear in the skin and on the gums (petechiae).
Other diseases can have symptoms that appear similar to aspirin toxicity. These include:
- Administration of other non-steroidal anti-inflammatory medications such as Rimadyl®, Etogesic®, phenylbutazone, flurbiprofen, and ibuprofen may cause identical symptoms as those caused by aspirin toxicity.
- Administration of steroids can cause vomiting and stomach ulceration as well as increased thirst, urinations and urine dilution. These symptoms can mimic those of acute kidney failure.
- Gastroenteritis (inflammation of the stomach and intestines) of any cause can mimic the gastrointestinal symptoms of aspirin toxicity. History of aspirin administration or intoxication is the best way to distinguish aspirin toxicity from other causes of gastroenteritis.
- Pancreatitis (inflammation of the pancreas) can cause all of the symptoms associated with aspirin toxicity. Pancreatitis can be diagnosed and distinguished from aspirin toxicity on the basis of elevated pancreatic enzymes on the biochemistry profile and visualization of an inflamed pancreas on ultrasound of the abdomen.
- Ethylene glycol (antifreeze) poisoning can cause symptoms similar to those of aspirin toxicity. A specific test can be performed to diagnose ethylene glycol poisoning if this is suspected.
Diagnosis of Aspirin Toxicity in Dogs
A history of administration or accidental ingestion of aspirin is helpful to your veterinarian in determining the cause of your dog’s illness. In addition to obtaining a history and performing a thorough physical examination, your veterinarian will likely perform the following tests.
- A complete blood count (CBC) is used to assess the dog’s white blood cell count and red blood cell count. If the dog has intestinal bleeding secondary to ulceration of the stomach, the red blood cell count may be decreased.
- A biochemistry profile is a blood test used to assess internal organs such as the kidneys. Elevations in the kidney values indicate that the kidneys have been damaged. This blood test also indicates evaluation of the liver and pancreas values, which is important because diseases of the liver or pancreas could produce symptoms similar to those of aspirin toxicity.
- A urinalysis is performed to assess the kidney’s ability to concentrate urine. In cases of kidney damage, the urine becomes more dilute and appears lighter in color.
- A blood gas is done to assess the pH of the blood. Animals that have aspirin toxicity often have a low blood pH (acidosis).
- An activated clotting time (ACT) is a blood test done to measure a dog’s ability to form a clot and to stop bleeding when cut. Because aspirin may interfere with the ability to form a clot, clotting tests such as the ACT may be prolonged.
Treatment of Aspirin Toxicity in Dogs
- Hospitalization is often required for definitive care and may require two to five days.
- Induction of vomiting followed by gastric lavage (pumping the stomach) to remove undigested pills if the dog is examined within four hours of ingestion.
- Administration of activated charcoal to prevent absorption of aspirin from the stomach.
- Placement of an intravenous (IV) catheter to administer IV fluids to re-hydrate and to treat or prevent kidney failure.
- Administration of antacids such as misoprostol (Cytotec®), cimetidine (Tagamet®), famotidine (Pepcid AC®), or sucralfate (Carafate®) to prevent or treat ulceration of the stomach.
- Administration of antiemetic (anti-vomiting) drugs such as metoclopramide (Reglan®), prochlorperazine (Compazine®) or chlorpromazine (Thorazine®).
If accidental ingestion has occurred, remove any remaining pills from the environment. Take your dog to a veterinarian as soon as possible for treatment. If you live more than 30 minutes from the veterinary hospital, call ahead for advice on whether or not to induce vomiting at home prior to transportation.
If you have been administering aspirin and you note vomiting, black colored stools, pale gums, or loss of appetite, stop giving the aspirin and seek veterinary care as soon as possible.
Do not administer aspirin to dogs unless instructed to do so by a veterinarian. Keep bottles of aspirin out of your pet’s reach, including bottles kept in purses or pocketbooks.
If your dog’s regular care involves administration of aspirin, give enteric-coated aspirin. Administer aspirin with food to limit stomach upset and never exceed the dose prescribed by your veterinarian. Remember: more is not necessarily better.